Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Paresthesias in the arms
Jul 27, 2005

Dear Doctor

I am 45 and sero-convereted 8 weeks ago after a short flue like illness. About 3 weeks ago I stared feeling strange face sensations around the eyes, scalp numbness in the morning and pins on my hands. These strange sensations spread to my forearms and eventually I felt them on my feat [very little on the toes], now they may appear briefly anywhere, but most severe on my forearms/wrists/hands. They are classical paresthesias: itchy-burning, shifting numbness, crawling, mild pain, pricks, bubbling, and some vibrations. All these symptoms are mild, no severe pain yet.

Muscle twitches are common and mild jerks are noticed when I lay awake at night. When I look at my hands, the ring fingers move slightly side to side by themselves! I have no weakness though my left foot thumbs look rather dead compared to the right. If I try to grab the side of a coffee table with my left foot toes, the leg shakes uncontrollably; the right leg does not. Sometimes I feel fatigued and bluesy, other days not. I tried aspirin and B vitamins but it has not helped.

As far as I can gleam from all your other responses to Peripheral Neuropathy questions, I am not describing a classical case in presentation or progression [head to hands to arms to feat]. It also does not seem to fit well any of the HIV related neuropathies described in the Internet. Nevertheless, the paresthesias are real, symmetrical and mostly distal. I have never felt this before and it coincides with a recent HIV infection.

You mention some experience with peripheral nerve disease in recently infected patients. Based on that experience can I expect this to

1. Keep progressing? 2. Need treatment of some kind? 3. Be a sign of impending rapid disease progression? 4. Given my age and early symptomatic infection, do you think I can survive 5 years without retroviral drugs? These I cannot afford.

I live in a 3rd world country where being sero-positive is not accepted, I was hoping not to need a doctor so soon - it will be hard to find one with experience that I can trust.

Thanks,

Worried

Response from Dr. Henry

In my US patients I have generally treated due to the symptoms on a trial basis (say for 6 months) with a fully suppressive regimen (such as nevirapine or efavirenz plus 2 nukes)to observe what happens to the neurologic symptoms. If they improve and the person feels much better we often decide to continue. If questionable or no improvement then treatment can often be stopped though one has to be careful when stopping a regimenc containing nevirapine or efavirenz due to concerns about resistance. The course of HIV is so variable from person to person that it is not possible to say with any confidence whether your symptoms in the setting of documented HIV infection predict a more rapid course. Most patients can do OK clinically without HIV treatment for 5 years though again there is wide variability (I have seen one patient get infected and die within 1 year as well as patients infected for 20 years without any therapy and due OK). KH



Previous
new HIV with confusing numbers
Next
Serostim study still available?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement